Alert archive / Ohio / Winter Storm Watches in 2020

Winter Storm Watch 3, NWS Cleveland, OH

November 29, 20209 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this winter storm watch at Nov 29, 2020, 3:18 PM EST for 9 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Nov 30, 2020, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2020, 3:18 PM EST (20:18 UTC)
In effect from
Nov 30, 2020, 7:00 PM EST
Expired
Nov 30, 2020, 2:51 AM EST
In force
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Lorain County, OH, Medina County, OH, Portage County, OH, Summit County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 60 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Nov 29, 12:44 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 29, 12:44 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1244 PM EST Sun Nov 29 2020

.SYNOPSIS...
High pressure will continue to build to the Mid Atlantic Coast
today. Low pressure developing near the Gulf Coast will track
north to Pennsylvania on Monday and linger over the eastern
Great Lakes on Tuesday. Colder air will arrive on the back side
of this system bringing a change over to snow and gusty winds
through mid-week.

&&

.NEAR TERM /THROUGH MONDAY/...
Next forecast update will include a faster transition to snow
during the day on Monday. Winter Weather headlines can be
expected for the upcoming storm this afternoon.

Previous discussion...
The weather today will be beautiful before it does downhill
tomorrow with a developing storm system. High pressure near the
Mid-Atlantic Coast is dominating our weather today with lots of
sunshine expected. Temperatures will be seaonable or just a
touch above average this afternoon. It will be a good day to
finish up any outdoor holiday decorations before the weather
becomes unsettled and wintry starting Monday.

We have been watching this potential storm system for quite
sometime now. An upper level storm system is moving across the
southern CONUS and an upper level trough is moving through the
northern CONUS and Midwest. The southern upper level system will
become adsorbed into the bigger upper level trough tonight into
Monday. A low pressure system will develop near the norther Gulf
Coast and quickly move northeastward towards southwest
Pennsylvania by midday Monday. This low pressure system will
also strengthen and deepen rather quickly near a 990 mb low by
midday Monday as this system really wraps up.

Widespread rain will develop south of the region very late
tonight into early Monday morning and spread northward into our
area by 12z Monday. Much of the area will be on the northwest
side of the surface low as well as the 850 mb. We will likely
see our maximum temperature for the 24 hour period early in the
day with a slow fall in temperatures during the late afternoon
with cold air advection. Northerly and northwesterly winds will
increase and become blustery during the day. Rain will begin to
mix in or change over to snow over western Ohio during the late
morning. This rain/snow line will slowly progress from west to
east across the area during the day on Monday as the colder air
aloft advects in. Most areas should changed over by sunset.
Accumulations will be hard at get at first during the day with
temperatures in the lower to middle 30s by late afternoon and
with warm ground temperatures. Accumulations will become more
efficient with higher snowfall rates and once we look any
daytime insolation through the clouds.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Main focus for the short term period is accumulating snow across
Northern Ohio and Northwest Pennsylvania. There will be two periods
of heavy snow across the area and winter headlines, likely in the
form of a Winter Storm Watch, could be issued as early as later this
afternoon.

The first will be Monday night into early Tuesday morning, generally
along and west of I-71 and along the lakeshore west of Cleveland. We
can say with some confidence that this area will to see 4 to 6
inches of snow with locally higher amounts up to 8 inches.

This area of heavy snow will begin to pivot east throughout the day
Tuesday and Tuesday night, impacting generally the primary and
secondary snowbelt regions. Snow will likely linger into Wednesday
morning across Northwest Pennsylvania, but will be on a weakening
trend. For this area, preliminary snow amounts of 6 to 8 inches are
likely with locally higher amounts of 8 to 12 inches possible,
especially in the higher terrain areas east of Cleveland and the
inland areas of Northwest Pennsylvania.

What's driving this area of heavy snow?

Following the frontogenetical-forced precipitation on Monday,
colder air aloft arrives, with wrap-around moisture from the low
pressure system as it begins to stall across Ontario. More favorable
omega (lift) values within the DGZ will arrive  late Monday night
into Tuesday morning across the first area (along and west of I-
71/lakeshore west of Cleveland). As flow becomes more westerly
across Lake Erie on Tuesday and the omega/DGZ crossover pivots
eastward, lake enhancement is likely to occur in the second area
(primary/secondary snowbelts). This is the reasoning for higher
snowfall amounts in area two.

Although not as notable as the snow, wind gusts will also be
elevated Tuesday afternoon and evening, with gusts of 30 to 35 mph
possible. This will result in windchill values hovering in the teens
throughout much of the day Tuesday. windchills could dip into the
lower teens and perhaps single digits early Wednesday morning. Any
snow cover across the western half of the area could also further
decrease forecast low temperatures Tuesday night into the lower 20s.
Low temperatures in the lower 20s to perhaps upper teens are also
possible on Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Relatively quiet first half of the long term period with brief high
pressure settling in across the area on Thursday. Highs will be just
below average in the upper 30s to lower 40s and colder where there
is snow on the ground. By Thursday night/Friday morning, the next
system will begin to brew across the southern tier of the US. This
system could begin to impact the region with rain and/or snow by the
end of the week into the weekend. However, significant model
differences, both at the surface and aloft, in the development,
location, and timing of this system preclude any PoPs higher than
slight chance to chance at this time Friday through Saturday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
VFR conditions will persist into tonight with deteriorating
aviation conditions beginning after 06Z as a winter storm
approaches the region from the south. Ceilings will lower
overnight with precipitation filling in at all terminals between
09-15Z. TOL/FDY will begin as snow while eastern terminals will
likely begin as rain, then transition to snow through the day.
The transition at CLE is targeted for 22Z but may occur earlier
depending on degree of cooling with higher precip rates. IFR
expected to develop at all terminals by the end of the period.
Southerly winds up to 10 knots will persist today, then increase
as the storms system approaches towards 12Z. Western sites will
see breezy winds develop out of the north first while eastern
sites experience an easterly wind before shifting to the north
later in the day. Most sites will see winds gusting to 20+ knots
by 18Z.

Outlook...Non-VFR in snow into Tuesday, becoming confined to NE
Ohio and NW Pennsylvania Tuesday night into Wednesday AM, then
eventually just ERI later Wednesday.

&&

.MARINE...
Active marine period ahead with a Small Craft Advisory needed Monday
through Wednesday night across much of Lake Erie. Of note, a period
of enhanced northwest winds, 25 to 30 knots, will be possible across
the lake Monday afternoon and evening. A second period of enhanced
westerly winds, 25 to 30 knots, will also be possible Tuesday night.
Westerly flow, 15 to 25 knots will persist across the lake through
Wednesday night. Not thinking any Gales will be needed across the
lake given the small window Tuesday night/Wednesday morning and
uncertainty surrounding how high sustained winds will get. However,
can't rule out a few gusts to 40 knots during this timeframe. Flow
across the lake shifts more southwesterly Thursday, 15 to 20
knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...KEC/Griffin
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...KEC
MARINE...Kahn
Hazardous weather outlook, Nov 29, 3:28 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
328 AM EST Sun Nov 29 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
328 AM EST Sun Nov 29 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We continue to monitor the potential for a winter storm that may
impact the region during the first half of the week. Widespread rain
will overspread the area on Monday, mixing with snow in Northwest
Ohio. Precipitation will transition to snow from west to east across
the area late Monday afternoon into Tuesday. Confidence is increasing
that most of the area will see accumulating snowfall with the
potential for significant accumulations in some areas. A transition
to Lake effect snow is expected as the system pulls away Tuesday into
Wednesday. Snow accumulations will be impacted by both storm track
and temperatures which will continue to evolve over the coming days.
Stay tuned for updates on this developing system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
328 AM EST Sun Nov 29 2020

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 3:18 PM ESTWinter Weather AdvisoryCLEAshland, Ashtabula, Crawford, Erie, Hancock, Holmes and 14 more63 hr
Nov 29, 3:35 PM ESTSmall Craft AdvisoryCLE5 days

Nearby

Winter Storm Watches in Ohio, 2020Winter Storm Watches in Pennsylvania, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.